Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Serotonin Syndrome

Posted Jan 08 2010 1:55pm

Too much of a good thing.

Serotonin syndrome is a rare but potentially deadly condition that results from the combination of two or more serotonin-boosting drugs. Taken in sufficient quantities, the drugs can lead to a serotonin overdose. The symptoms of serotonin syndrome range from mild flushing, muscle jerks, and rapid pulse to fever, hypertension, disorientation, respiratory problems, destruction of red blood cells, seizures, and kidney failure. 

No one knows exactly how often it occurs, since most cases are thought to resolve without further problems within 24 hours after discontinuation of the serotonin-boosting drugs in question. Serotonin syndrome was characterized in animal models years ago, and is probably rare enough to merit little more than a passing notice if not for the variety of serotonin-boosting drugs and medicines continually coming to market. Demerol, the pain reliever, and dextromethorphan, the cough remedy, are another good example of a bad serotonin combination. There is also concern about combining serotonin drugs with over-the-counter diet suppressants. Large hits of Ecstasy or LSD are not recommended, either, although Prozac has long been used informally as a “morning after” drug following a long night on Ecstasy. (Self-prescribing of this kind is foolish and dangerous.) Other problematic combinations include SSRI antidepressants and any of the following: Selegiline (used for Parkinson’s), Linezolid, Risperidone, Haldol, the analgesic Tramadol, Hismanal, St. Johns Wort, certain forms of antiretroviral therapy, and Sumatriptan for migraine.

The most dangerous combination of all is an SSRI medication taken with a strong MAO inhibitor. There have been reports of fatal interactions between SSRIs and MAOIs. MAO inhibiting drugs themselves do not combine well with a long list of other drugs, and there are dietary restrictions that go with taking any monoamine oxidase inhibitor. Here again, prescribers and drug makers have not always taken sufficient care to explain these basic facts to users of prescription MAOIs like Marplan, Parnate, and Nardil. St. John’s Wort and Ecstasy also inhibit monoamine oxidase. Similar problems can occur when MAOIs are combined with stimulants like speed or cocaine.

Foods containing high levels of the amino acid tyramine stimulate the release of norepinephrine, and this buildup can lead to a form of norepinephrine overdose—a hypertensive reaction caused by interaction with MAOIs, which block the reabsorption of norepinephrine. The syndrome is marked by intense headache, nausea, and soaring blood pressure. Serious cases lead to cardiac failure, or intracranial hemorrhage. Foods on the danger list for users of MAO inhibitors include, but are not limited to, large amounts of the following: Chianti wine, vermouth, bean curd, dietary protein supplements, certain cheeses, smoked or aged fish and meat, sausages, sauerkraut, miso soup, and Brewer’s yeast. Drugs to be avoided, in addition to the aforementioned, include Ritalin, asthma inhalers, Tegretol, psuedoephedrine, ephedrine, and others. (As always, check with your doctor about drug combinations).

Not all physicians are familiar with the presenting symptoms of serotonin syndrome (or the details of the MAOI diet). In an emergency, cyproheptadine or propranolol, which are serotonin-blocking drugs, can be administered. Though rare, it is possible to cause serotonin syndrome in drug-sensitive people with high doses of a single serotonin-boosting drug.

From The Chemical Carousel By Dirk Hanson, pp. 281-283.  © Dirk Hanson, 2008.

          
Post a comment
Write a comment:

Related Searches